PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

A maximal extension of the best-known bounds for the Furstenberg–Sárközy theorem

Volume 187 / 2019

Alex Rice Acta Arithmetica 187 (2019), 1-41 MSC: Primary 11B30. DOI: 10.4064/aa170828-26-8 Published online: 23 November 2018


We show that if $h\in \mathbb Z[x]$ is a polynomial of degree $k\geq 2$ such that $h(\mathbb N)$ contains a multiple of $q$ for every $q\in\mathbb N$, known as an intersective polynomial, then any subset of $\{1,\dots,N\}$ with no nonzero differences of the form $h(n)$ for $n\in\mathbb N$ has density at most a constant depending on $h$ and $c$ times $(\log N)^{-c\log\log\log\log N}$, for any $c \lt (\log((k^2+k)/2))^{-1}$. Bounds of this type were previously known only for monomials and intersective quadratics, and this is currently the best-known bound for the original Furstenberg–Sárközy Theorem, i.e. $h(n)=n^2$. The intersective condition is necessary to force any density decay for polynomial difference-free sets, and in that sense our result is the maximal extension of this particular quantitative estimate. Further, we show that if $g,h\in \mathbb Z[x]$ are intersective, then any set lacking nonzero differences of the form $g(m)+h(n)$ for $m,n\in \mathbb N$ has density at most $\exp(-c(\log N)^{\mu})$, where $c=c(g,h) \gt 0$, $\mu=\mu(\deg(g),\deg(h)) \gt 0$, and $\mu(2,2)=1/2$. We also include a brief discussion of sums of three or more polynomials in the final section.


  • Alex RiceDepartment of Mathematics
    Millsaps College
    Jackson, MS 39210, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image